Alert archive / Ohio / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 109, NWS Charleston, WV

July 24, 2007Athens County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Jul 24, 2007, 4:44 PM EDT for Athens County, Ohio. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2007, 4:44 PM EDT (20:44 UTC)
Expired
Jul 24, 2007, 5:15 PM EDT
In force
31 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Athens County, OH

The radar

The Charleston,WV radar (KRLX), 117 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2007-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2007-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1636 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:00 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 24, 3:00 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT TUE JUL 24 2007

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY DRIFT
NORTHWESTWARD...FROM OUR AREA TO THE GREAT LAKES...BY THE END OF THE
WORK WEEK.  A COLD FRONT WILL APPROACH ON SATURDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
UPPER LEVEL LOW WILL SLOWLY DRIFT NORTHWESTWARD. DUE TO POSITION OF
THE UPPER LOW AND WITH PLENTY OF MOISTURE OVER THE REGION...SHOWERS
AND THUNDERSTORMS WILL BE SCATTERED ACROSS THE REGION THROUGH THE
PERIOD. BEST TIME FOR STORMS SHOULD BE WITH THE HEATING IN THE
AFTERNOON...AND COOLING ALOFT LATE AT NIGHT AND EARLY IN THE
MORNING. WILL THEREFORE GO WITH HIGHEST POPS DURING THESE PERIODS.
MODELS WERE WAY TOO COLD ON LOW TEMPERATURES LAST NIGHT...SO WILL
STAY TOWARD THE HIGHER SIDE OF MOS GUIDANCE.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
PESKY UPPER LEVEL LOW WILL HANG AROUND FOR A FEW MORE DAYS...WHICH
IS THE DOMINANT FEATURE OF THE SHORT TERM FORECAST. KEY TO THE
WEATHER IN THE CWA WILL BE THE LOCATION OF THIS UPPER LEVEL LOW IN
RELATION TO THE FORECAST AREA. BOTH THE NAM AND THE GFS TAKE THIS
ENTITY OFF TO THE NORTHWEST OVER SOUTHEAST MICHIGAN AT A LEISURELY
PACE. EXPECTING THE BEST INSTABILITY FOR CONVECTION ON THE SOUTHERN
AND EASTERN SIDE OF THIS SYSTEM. THEREFORE...HAVE TAILORED POP GRIDS
TO REFLECT THE BEST CHANCES IN THE NORTHWEST ZONES...ALONG WITH THE
MOUNTAINS AS A RESULT OF DAYTIME HEATING AIDING THAT PARTICULAR
PROCESS. DO NOT FEEL CONFIDENT ENOUGH IN THE TIMING AND PLACEMENT OF
VORTICITY LOBES ROTATING AROUND THE LOW THIS FAR OUT...SO WENT WITH
A MORE GENERAL BROAD BRUSH APPROACH TO THE POPS. USED A DIURNAL
WEATHER TOOL TO KEEP THUNDERSTORMS DURING THE DAY...AND SHOWERS
DURING THE OVERNIGHTS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
FRIDAY NIGHT...THE UPPER LEVEL SYSTEM WILL FINALLY KICK OUT OF THE
REGION. AN ELONGATED SURFACE BOUNDARY STRETCHING FROM A SURFACE LOW
THAT WILL BE MOVING INTO LABRADOR WILL MOVE IN FROM THE NORTHWEST.
THIS SURFACE SYSTEM WILL BE JOINED BY YET ANOTHER UPPER LEVEL LOW
ROTATING THROUGH THE GREAT LAKES...AND COULD AID IN DEVELOPING A
WAVE ALONG THE SURFACE BOUNDARY. ALL IN ALL...THIS WILL TRANSLATE
INTO AN EXTENDED PERIOD OF INSTABILITY WITH THE NORTHWESTERN ZONES
FAVORED A BIT BETTER FOR CONVECTION. ATMOSPHERE WILL TRY TO DRY
OUT...UPON SLOW PASSAGE OF THIS SYSTEM...FOR THE BEGINNING OF THE
UPCOMING WORK WEEK. WAS RELUCTANT TO KEEP POPS OUT OF THE SOUTHERN
ZONES DUE TO A LINGERING TROUGH AXIS EXTENDING BACK INTO THE DEEP
SOUTH.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
UPPER LEVEL LOW WILL CONTINUE TO INFLUENCE THE WEATHER OVER THE
REGION AS IT LIFTS SLOWLY NORTH NORTHWEST. THIS WILL LEAVE THE
REGION IN AN AREA WHERE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
BE SCATTERED ACROSS THE REGION THROUGH THE PERIOD...CAUSING PATCHES
OF IFR CONDITIONS. IN ADDITION LATE TONIGHT...SOME FOG IS POSSIBLE
IN AREAS THAT RECEIVED RAINFALL...BUT IT SHOULD NOT BE OVERLY
DENSE.

AVIATION OUTLOOK...MAINLY DIURNAL AFTERNOON THUNDERSTORMS...
ESPECIALLY IN THE MOUNTAINS...THE REMAINDER OF THE WEEK AS AN UPPER
LOW HANGS AROUND THE AREA.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...26/RPY
NEAR TERM...RPY
SHORT TERM...26
LONG TERM...26
AVIATION...RPY
Hazardous weather outlook, Jul 24, 3:13 AM EDT, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
313 AM EDT TUE JUL 24 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032-
039-040-250715-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-UPSHUR-BARBOUR-
313 AM EDT TUE JUL 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ024-025-033>038-046-047-250715-
DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH-
313 AM EDT TUE JUL 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SOME STORMS THAT DEVELOP TODAY MAY CONTAIN GUSTY WINDS AND SMALL
HAIL. OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 24, 2:11 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
211 PM EDT TUE JUL 24 2007

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             GALLIPOLIS FERRY        38.76N 82.12W
07/24/2007  U0.75 INCH       MASON              WV   PUBLIC

            EVENT OCCURRED BETWEEN
            153 PM 07/24/2007 AND 208 PM 07/24/2007

&&

NNNN
Special weather statement, Jul 24, 2:21 PM EDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
221 PM EDT TUE JUL 24 2007

WVZ007-008-241845-
MASON WV-JACKSON WV-
221 PM EDT TUE JUL 24 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 221 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM 9 MILES
EAST OF RIPLEY TO 26 MILES WEST OF RIPLEY...OR FROM 9 MILES EAST OF
RIPLEY TO GALLIPOLIS...MOVING SOUTHEAST AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS LINE OF STORMS INCLUDE
  STATTS MILLS...GAY...FAIRPLAIN...GIVEN...EVANS AND SOUTHSIDE.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE
HAIL ARE ALL POSSIBLE WITH THIS STORM. SLOW MOVING THUNDERSTORMS ARE
PRODUCING RAINFALL AMOUNTS OF ONE AND ONE  QUARTER INCHES PER HOUR.
THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AREAS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

12
Special weather statement, Jul 24, 3:16 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
316 PM EDT TUE JUL 24 2007

OHZ085-086-WVZ007-241945-
MEIGS OH-GALLIA OH-MASON WV-
316 PM EDT TUE JUL 24 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 316 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM POMEROY
TO 13 MILES SOUTHWEST OF POMEROY...OR FROM POMEROY TO POINT
PLEASANT...MOVING NORTHEAST AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS LINE OF STORMS
  INCLUDE... LAKIN...CHESTER...SYRACUSE...MIDDLEPORT...CHESHIRE AND
  MASON.

WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE
HAIL ARE ALL POSSIBLE WITH THIS STORM. SLOW MOVING THUNDERSTORMS ARE
PRODUCING RAINFALL AMOUNTS OF 1.25 INCHES PER HOUR. THIS WILL
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN
LOW LYING AREAS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

12
Local storm report, Jul 24, 3:25 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
325 PM EDT TUE JUL 24 2007

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             MASON                   38.98N 82.03W
07/24/2007  U0.88 INCH       MASON              WV   PUBLIC

            EVENT OCCURRED BETWEEN
            306 PM 07/24/2007 AND 321 PM 07/24/2007

&&

NNNN
Local storm report, Jul 24, 3:29 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
329 PM EDT TUE JUL 24 2007

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             MASON                   38.98N 82.03W
07/24/2007  U0.88 INCH       MASON              WV   PUBLIC

            EVENT OCCURRED BETWEEN
            310 PM 07/24/2007 AND 325 PM 07/24/2007

&&

NNNN
Local storm report, Jul 24, 3:30 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
330 PM EDT TUE JUL 24 2007

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             MIDDLEPORT              39.00N 82.10W
07/24/2007  U0.75 INCH       MEIGS              OH   PUBLIC

            EVENT OCCURRED BETWEEN
            306 PM 07/24/2007 AND 321 PM 07/24/2007

&&

NNNN

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 5:51 AM EDTSevere Thunderstorm WarningRLXLogan24 min
Jul 24, 12:28 PM EDTSevere Thunderstorm WarningRLXWirt, Wood32 min
Jul 24, 1:49 PM EDTSevere Thunderstorm WarningRLXMason26 min
Jul 24, 12:36 PM EDTSevere Thunderstorm WarningRLXLawrence24 min
Jul 24, 1:18 PM EDTSevere Thunderstorm WarningRLXGallia27 min
Jul 24, 5:37 PM EDTSevere Thunderstorm WarningRLXGallia38 min
Jul 24, 7:05 PM EDTSevere Thunderstorm WarningRLXLawrence25 min
Jul 24, 6:21 AM EDTSevere Thunderstorm WarningRLXCarter24 min
Jul 24, 7:42 PM EDTSevere Thunderstorm WarningRLXBoyd33 min
Jul 24, 7:44 PM EDTSevere Thunderstorm WarningRLXGreenup31 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.